Iowa, 2011

Hail and Damaging Winds in Iowa, September 2, 2011

September 2, 2011 · NWS FSD · 7 events in 4 counties and zones

Thunderstorms produced hail up to quarter size and 60 mph wind gusts at several locations in northwest Iowa before daybreak in the morning of September 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail up to quarter size and 60 mph wind gusts at several locations in northwest Iowa before daybreak in the morning of September 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 1, 8:07 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 8:07 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT THU SEP 1 2011

.DISCUSSION...
FORECAST IS IN GOOD SHAPE. FRESHENED UP THE GRIDS ABOUT AN HOUR AGO
BUT TRENDS ARE STILL ON TRACK. LOOKING AT A LATE NIGHT RAIN EVENT
FOR OUR FORECAST AREA. CURRENTLY SOME ELEVATED CONVECTION IS MOVING
NORTHEASTWARD ACROSS THE WESTERN PLAINS. SIMILAR TO LAST NIGHT...IT
IS UNSTABLE IN THE MID LEVELS...BUT ALSO DRY BETWEEN 900MB AND
600MB. DEEPER BEHIND THE COLD FRONT...THE MOISTURE PROFILE BEGINS TO
SATURATE UP AFTER MIDNIGHT FROM NORTH TO SOUTH LASTING THROUGH EARLY
FRIDAY WHICH WILL BRING THE BEST CHANCE FOR RAINFALL IN THIS AREA.
HIGHER BASED STRATUS IS CURRENTLY DEVELOPING NORTH OF OUR FORECAST
AREA IN RESPONSE TO POST FRONTAL LOW LEVEL MOISTURE POOLING...AND
THIS IS INDICATIVE OF WHAT WILL HAPPEN ELSEWHERE LATE TONIGHT AND
EARLY FRIDAY. MINIMUM TEMPERATURES LOOK GOOD...RANGING FROM NEAR 60
AROUND CHAMBERLAIN AND HURON...TO 69 AT SIOUX CITY AND STORM LAKE.

&&

.AVIATION...
CONDITIONS SHOULD BE GENERALLY VFR THROUGH 03/06Z. POSSIBLE
EXCEPTIONS WOULD BE IN THE PERIOD 02/08Z-18Z. EXPECTED SCATTERED
HIGH BASED CONVECTION SEEMS UNABLE BY ITSELF TO PRODUCE ANY CEILINGS
AS LOW AS 3K FEET OR VISIBILITIES OF 5SM OR LESS. IT IS POSSIBLE
THAT STRENGTHENING LOW LEVEL TEMPERATURE AND PRESSURE GRADIENTS
BEHIND COLD FRONT COULD PRODUCE A FEW AREAS OF CEILINGS 1-3K FEET
DURING THIS TIME THOUGH THIS IS UNLIKELY TO BE WIDESPREAD. LOCATION
OF ANY SUCH LOW DECKS UNCERTAIN THOUGH WITH TIME THE BEST CHANCE
SHOULD BE OVER THE SOUTHEAST PART OF THE FORECAST AREA. AT THIS TIME
THREAT SEEMS LOW ENOUGH NOT TO PUT ANY MVFR IN TAFS BUT WE WILL
WATCH. AFTER 02/18Z ANY SHOWERS SHOULD END OR MOVE OUT AND VFR
SHOULD SOLIDLY REIGN. / WILLIAMS

&&

.PREV DISCUSSION...
THE FOCUS FOR TONIGHT CONTINUES TO CENTER AROUND THE THREAT FOR
SHOWERS AND THUNDERSTORMS. AN EXTENSIVE CAP IN PLACE RULES OUT ANY
FRONTAL OR PRE FRONTAL ACTIVITY...BUT AS UPPER LEVEL SUPPORT SPREADS
ACROSS THE ROCKIES TONIGHT EXPECT THUNDERSTORMS TO DEVELOP OVER
WESTERN NEBRASKA AND SOUTHWEST SD THEN PROGRESS EASTWARD DOWN THE
MID LEVEL FRONT...LIKELY NEAR 750MB TO 700MB. WHILE INSTABILITY IS
NOT EXCEPTIONAL...CAPE VALUES FROM 1000 J/KG TO 1500 J/KG AND
EFFECTIVE BULK SHEAR VALUES LIKELY TO BE AROUND 25 KNOTS...THE
SEVERE THREAT WOULD REMAIN VERY ISOLATED. EXPECT THIS FRONT TO
BECOME ORIENTED A LITTLE MORE SOUTHWEST TO NORTHEAST THROUGH THE
NIGHT AS THE WAVE PEELS BY TO THE NORTH SO THE BEST CHANCES FOR RAIN
AND THUNDERSTORMS WILL BE ALONG AND NORTH OF INTERSTATE 90. COOL AIR
ADVECTION DOES CRANK UP OVERNIGHT AS THE FRONT PASSES SO DID
INCREASE WINDS A BIT ABOVE GUIDANCE AND ALSO WENT A LITTLE BELOW
GUIDANCE ON DEW POINTS AS DRIER AIR FILTERS IN LATE BEHIND THE
BETTER CHANCES FOR RAINFALL. LOWS SHOULD MAINLY BE IN THE 60S. /08

THE MID LEVEL FRONT WILL BE SITUATED ACROSS OUR SOUTHEAST BY FRIDAY
MORNING...AND KEPT LIKELY POPS GOING OVER THAT AREA AS A WEAK MID
LEVEL SHORTWAVE SHOOTS OUT OF CENTRAL NEBRASKA DURING THE MORNING.
BY AFTERNOON DYNAMICS WILL BEGIN TO WEAKEN AND SLIDE OFF TO THE
SOUTHEAST...WITH DWINDLING RAIN CHANCES...THOUGH BOUNDARY REMAINS
JUST CLOSE ENOUGH TO WARRANT LEAVING SLIGHT POPS OVER OUR FAR
SOUTHEAST INTO THE EVENING. WITH THE COLD AIR ADVECTION...IT WILL BE
A COOLER DAY...IN THE MID TO UPPER 70S FOR HIGHS.

THE NEXT COLD FRONT TO AFFECT OUR AREA SLIDES THROUGH THE REGION ON
SATURDAY...AND UPPED POPS JUST A BIT WITH MOISTURE LOOKING TO BE A
LITTLE BETTER THAN BEFORE...THOUGH DYNAMICS WITH THE SYSTEM STILL
LOOK TO BE PRETTY WEAK. MAY SEE A BIT OF A WARM UP OUT AHEAD OF THE
SYSTEM WITH HIGHS CLIMBING TO NEAR 80 OVER NORTHWESTERN IOWA...WHILE
BEHIND THE FRONT...HIGHS WILL BE IN THE LOWER 70S IN OUR NORTH AND
FAR WEST. CLEARING SKIES ON SATURDAY NIGHT WILL LEAD TO THE COOLEST
NIGHT YET OF THE SEASON...WITH LOWS IN THE UPPER 40S TO AROUND 50.
WITH HIGH PRESSURE BUILDING INTO THE REGION ON SUNDAY...IT WILL BE
DRY WITH TEMPERATURES WELL BELOW NORMAL...IN THE UPPER 60S TO LOWER
70S IN THE AFTERNOON...THEN MID 40S IN THE EAST ON SUNDAY NIGHT.

IN THE EXTENDED...MONDAY THROUGH THURSDAY...OUR AREA LOOKS TO BE
DOMINATED BY A NORTHWESTERLY UPPER LEVEL FLOW. THIS WILL RESULT IN A
PERIOD OF BELOW TO NEAR NORMAL TEMPERATURES AND MAINLY DRY
CONDITIONS THROUGH THE PERIOD.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 1, 11:47 AM CST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 PM CDT THU SEP 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1247 PM CDT THU SEP 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WESTERN HIGH
PLAINS THIS EVENING...THEN WORK EASTWARD OVERNIGHT. WHILE A FEW
OF THESE STORMS COULD APPROACH SEVERE LIMITS THEY SHOULD BE
LIMITED TO THE POTENTIAL FOR HAIL TO THE SIZE OF NICKELS AND WIND
GUSTS TO 50 MPH. THE BEST CHANCE FOR THIS WILL BE FROM ABOUT 1100
PM CDT THROUGH 500 AM CDT.

FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE ON THE SOUTH END
DURING THE FIRST HALF OF SEPTEMBER...FOLLOWED BY THE MID JAMES
VALLEY LATER IN THE MONTH.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX IS EXPECTED TO BRIEFLY CLIMB TO BETWEEN 100 AND
105 LATE THIS AFTERNOON ALONG AND EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE
ON FRIDAY...WITH THE BETTER CHANCES ALONG AND SOUTH OF INTERSTATE
90 IN THE MORNING THEN MAINLY NORTHWEST IOWA IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 94 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
September 2, 1:55 AM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -96.270

Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.

Hail, Plymouth

When
September 2, 1:55 AM CST
Where
Plymouth County, 0.69 mi N of Brunsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -96.270

Quarter size hail was accompanied by 60 mph wind gusts.

Thunderstorm Wind, O'Brien

When
September 2, 2:15 AM CST
Where
O'Brien County, 2.45 mi NW of Paullina Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.000, -95.710

Thunderstorm winds, accompanied by heavy rain, caused minor tree and shingle damage.

Thunderstorm Wind, Cherokee

When
September 2, 2:18 AM CST
Where
Cherokee County, 0.86 mi NW of Marcus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -95.810

Thunderstorm winds caused tree damage, including several small branches blown down. The winds were accompanied by quarter size hail.

Hail, Cherokee

When
September 2, 2:18 AM CST
Where
Cherokee County, 0.86 mi NW of Marcus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -95.810

Large hail was accompanied by 60 mph wind gusts.

Hail, O'Brien

When
September 2, 2:45 AM CST
Where
O'Brien County, 1.67 mi WNW of Gaza
Measured
1 in hail
Reported by
Public
Coordinates
43.030, -95.630

Thunderstorm Wind, Clay

When
September 2, 2:45 AM CST
Where
Clay County, 3.74 mi SW of Rossie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.980, -95.230

Thunderstorm winds caused tree damage, including small branches blown down. The winds also caused corn to lean. The winds were accompanied by small hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347682, 347683, 347684, 347688, 347689, 347690, 347691.